10 Red Flags of a Hyperthyroidism Flare

by Mary Shomon Patient Advocate

Are you wired, anxious, or feeling panicky? Is it hard to sleep? Do your arms and legs ache? Are you running to the bathroom frequently? You might be having a flare-up of hyperthyroidism, an overactive thyroid. Here are 10 common red flags that point to a hyperthyroidism flare, and the steps you can take to feel better.

Woman unable to sleep at night.
iStock

You’re having sleep problems

Sleep problems are often the first sign of a hyperthyroidism flare. If it’s hard or impossible to fall asleep — insomnia — your thyroid may have become overactive again. You may also wake frequently, or early, and find it difficult or impossible to fall back asleep.

Woman weighing herself.
iStock

You’re losing weight

Are you losing weight, but you haven’t changed your diet and exercise regimen? Or, are you eating more than usual, and not gaining weight? This could be a sign that your metabolism is in overdrive due to a recurrence of hyperthyroidism.

Woman about to eat a doughnut.
iStock

You are unusually hungry or thirsty

Hyperthyroidism causes the metabolism to speed up and can make you constantly feel hungry or thirsty. If you find yourself eating and drinking more than usual — especially without feeling satisfied — this may be a signal that your thyroid has shifted into overactivity.

Man feeling his skin in the mirror.
iStock

Your skin feels strangely smooth

Hyperthyroidism can cause noticeable changes to your skin. Skin that feels unusually smooth or velvety, and appears shinier than normal, may indicate that your thyroid is in overdrive.

Doctor measuring a patient's blood pressure.
iStock

You have high blood pressure, rapid pulse, or atrial fibrillation

Are you noticing that your pulse rate is faster than usual, especially at rest? Are you having heart palpitations or skipped beats? Is your blood pressure uncharacteristically higher than usual? Or have you had an episode of atrial fibrillation, known as AFib? These are all heart-related signs that your thyroid may be overactive.

Woman sweating outdoors.
iStock

You feel warmer than usual, or overheated

Hyperthyroidism can make you feel warmer than usual. If you are wearing shorts and a T-shirt when everyone else is bundling up, this could be a sign of an overactive thyroid. You may also notice that you feel especially overheated after even mild exercise or exertion.

Woman battling anxious thoughts.
iStock

You’re anxious

Are you feeling anxious, jittery, or nervous, but you can't pinpoint a reason why? Do you have panic attacks that seemingly come out of nowhere? The onset of anxiety or panic attacks is a common sign of hyperthyroidism.

Tracking period length on a calendar.
iStock

Your periods have changed

Hyperthyroidism can cause your menstrual periods to change, becoming much shorter in length, or coming less frequently. Your flow may become noticeably lighter. Or, your periods may stop entirely when your thyroid is overactive.

Doctor examining a patient's skin.
iStock

You have unusual rashes

There are several unusual rashes associated with hyperthyroidism. A bumpy red rash that looks like a heat rash on your face, known as miliaria, can be a sign. Another type of rash, called pretibial myxedema, appears on the shins and is a patch of rough, bumpy skin.

Man rubbing his eyes.
iStock

You have vision or eye problems

Are your eyes dry, scratchy, or sore, or is your vision blurry? Are you experiencing double vision? Does it appear as if your eyeballs are bulging? Can you see the whites of your eyes under your pupils? These are all eye-related symptoms that are common in a hyperthyroidism flare-up.

Woman experiencing a hyperthyroidism flare up.
iStock

Flare-up after radioactive iodine (RAI)

Some people who have radioactive iodine (RAI) treatment for hyperthyroidism disease can have a recurrence or relapse of overactive thyroid function. This is more common if you had a lower dose of RAI, or you did not become hypothyroid after RAI treatment.

Prescription medication bottles.
iStock

Flare-up while on antithyroid drugs

In some cases, if your hyperthyroidism is being managed with antithyroid drugs, a flareup may indicate that you need an increase in the medication dosage to control your increasingly overactive thyroid.

Handful of supplements.
iStock

Other causes of a hyperthyroidism flare

Other factors can trigger a hyperthyroidism flare:

  • You are consuming too much iodine in food or supplements.
  • You were exposed to a high level of iodine in contrast used for a medical test.
  • You started taking the drug amiodarone.
  • You are hypothyroid, and as a result of taking an excessive dose of thyroid hormone replacement drugs you have become overmedicated.
Woman discussing how to handle hyperthyroidism flares with her doctor.
iStock

What should you do if you’re having a flare?

If you have one or more red flags that you’re in a hyperthyroidism flareup, here are essential steps to take:

See your doctor to explore the possible causes and solutions of your flareup (i.e., reducing iodine exposure).

Ask for thyroid blood tests, including thyroid stimulating hormone (TSH), free thyroxine (Free T4), and free triiodothyronine (Free T3), to confirm hyperthyroidism, and determine the degree of thyroid overactivity.

Doctor answer a patient's questions about hyperthyroidism.
iStock

More steps for a hyperthyroidism flare-up

If you are taking antithyroid drugs, talk with your doctor about whether you need a dosage increase — or a different hyperthyroidism treatment.

If you have a relapse after RAI, explore whether antithyroid drugs or a second RAI treatment are needed.

Mary Shomon
Meet Our Writer
Mary Shomon

Mary Shomon is a patient advocate and New York Times bestselling author who empowers readers with information on thyroid and autoimmune disease, diabetes, weight loss and hormonal health from an integrative perspective. Mary has been a leading force advocating for more effective, patient-centered hormonal healthcare. Mary also co-stars in PBS’ Healthy Hormones TV series. Mary also serves on HealthCentral’s Health Advocates Advisory Board.